Ask a doctor

Experienced Adverse Side Effects From Botox. I Love the Results, but Should I Discontinue?

I experienced a little anxiety and a feeling like I couldn't swallow a few days after my injections. My injections were delivered into my forehead to treat frown lines. My doctor put me on150mg of Zantac and the symptoms have subsided. Am I a candidate to use Botox again or should I be done with this product? I love the results but not the side effects.

Doctor Answers (5)

With due respect to my colleagues, yes these are unwanted botox side effects.

+2

Cosmetic botox is very safe.  The serious side effects described for this drug are typically associated with botox for medical treatments which use much higher does of botox than used for cosmetic botox.  Should you have treatment again?  I personally do not recommend treatment in the future.  I believe that there are reasonable alternatives to botox for those that have these types of reactions.   


Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 14 reviews

Botox side effects and problems

+1

Although side effects and problems of botox are very rare, they can occur. It also doesn't mean that they would occur again if the treatment were repeated in the future as not all reactions are true allergic reactions. There is no way to test whether the anxiety of not being able to swallow was imagined or a true cause and effect and although it is very doubtful that the botox in the forehead did make you feel that way, it can, very rarely.

 If it were caused by the botox, possibly the next time if less of a dose were given, or the technique different, the symptoms might not occur. I have had one patient who mentioned a similar symptom to me in the past but since, she has had more botox and never had the same symptoms occur.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Is difficulty swallowing a Botox Side Effect?

+1

I do not think that Botox caused your perceived difficulty swallowing.  Although Botox can cause difficulty swallowing, it is usually with injections in the neck near the muscles associated with swallowing.  It would make sense to have side effects related to muscle weakness near the areas where the Botox was injected or adjacent, but the muscles associated with swallowing are fairly far away from your forehead.  And your symptoms of anxiety do not fit.

Anxiety, it and of itself can cause many symptoms, like the sensation of swallowing difficulty. Likewise, Zantac would not reverse a Botox side effect, only time does, and probably over a scale of several weeks.

Botox is the best treatment for forehead wrinkles.  Nonetheless, I would recommend trying a much reduce dose next time.  Maybe, 1/4 to 1/2 of what you received at your last visit.

Good luck.

Robert Strimling, MD
Las Vegas Dermatologist
4.5 out of 5 stars 6 reviews

You might also like...

Botox is great

+1

I doubt those symptoms are botox related.  There are no other great products to treat forehead lines other than botox so i'd recommend sticking with it if the results were good. 

Rebecca Baxt, MD
Paramus Dermatologist
5.0 out of 5 stars 4 reviews

Side effects from Botox?

+1

It is highly unlikely that your symptoms are related to Botox. Try it again in three months to see if the same symptoms recur. 

Peter T. Truong, MD
Fresno Oculoplastic Surgeon
5.0 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.